What is responsible for acute myocardial infarction in combination with aplastic anemia? A case report and literature review

World J Clin Cases. 2022 Nov 16;10(32):11955-11966. doi: 10.12998/wjcc.v10.i32.11955.

Abstract

Background: Aplastic anemia (AA) complicated with myocardial infarction (MI) is rare and associated with poor prognosis. Here, we present a case of AA with recurrent acute MI (AMI) in a patient treated with cyclosporine A (CsA) and stanozolol. In this patient, we suspect the long-term use of medication linked to platelets hyperfunction.

Case summary: In 2017, a 45-year-old man was rushed to the emergency department of China-Japan Union Hospital due to precordial pain for 5 h. Based on his symptoms, medical history, blood tests, and findings from coronary angiography (CAG), the patient was diagnosed with acute anterior wall, ST-segment elevated MI, Killip II grade, AA, and dyslipidemia. In 2021, the patient was readmitted to the hospital for 2 h due to chest pain. Because the patient's platelet count was 30 × 109/L and he had severe thrombocytopenia, we performed CAG following platelet transfusion. Optical coherence tomography revealed lipid plaque and thrombus mass in his right coronary artery. The antithrombotic approach was adjusted to employ only anticoagulants (factor Xa inhibitors) and adenosine diphosphate inhibitors (clopidogrel) after assessing the risk of bleeding/thrombotic events. Long-term follow-up revealed that the patient had made a good recovery.

Conclusion: Patients with AA should be closely monitored for the risk of thrombosis and cardiovascular events, particularly when taking stanozolol or CsA for an extended period of time.

Keywords: Aplastic anemia; Case report; Cyclosporine A; Myocardial infarction; Percutaneous coronary intervention; Stanozolol.

Publication types

  • Case Reports